Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 103, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Aug 19, 2002, 1:51 PM EDT for Fairfield County, South Carolina. It was in force for 39 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 19, 2002, 1:51 PM EDT (17:51 UTC)
- Expired
- Aug 19, 2002, 2:30 PM EDT
- In force
- 39 min
- Issued by
- NWS Columbia, SC
- Area
- Counties, with a storm outline in the text
County Fairfield County, SC
The radar
The Columbia radar (KCAE), 58 km from the middle of the area, began a volume at 17:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 19, 2:00 PM EDT | Thunderstorm Wind 50 E | Mitford, SC | Fairfield Electric reported large limbs down on powerlines in the Mitford area. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 5.9 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 768 J/kg
- Mixed-layer CIN
- -86 J/kg
- Mixed-layer LCL
- 944 m above ground
- 0-6 km bulk shear
- 8 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
600
WUUS52 KCAE 191751
SVRCAE
SCC039-191830-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
149 PM EDT MON AUG 19 2002
THE NATIONAL WEATHER SERVICE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
EASTERN FAIRFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 230 PM EDT.
* AT 143 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 12 MILES NORTH OF RIDGEWAY..MOVING SOUTHEAST AT
10 MPH.
* SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
MITFORD.
NORTHWEST LAKE WATEREE.
THIS STORM IS CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD
ROADS...DITCHES AND LOW-LYING AREAS. AVOID THESE AREAS AND DO NOT
CROSS FLOODED ROADS AS THEY MAY BE WASHED OUT. SEEK HIGHER GROUND IF
THREATENED BY FLOOD WATERS.
LAT...LON 3455 8096 3450 8111 3427 8098 3437 8077
LCV/RJLWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 12:21 PM EDT, 1 hour 30 minutes earlier.
Area forecast discussion, Aug 19, 12:21 PM EDT, 1 hour 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 1221 PM EDT MON AUG 19 2002 DISC: QUICK UPDATE FOR AFTERNOON MAXES AND CURRENT WINDS. WILL NEED TO LOWER TEMPERATURES A LITTLE FOR THE AFTERNOON BASED ON CURRENT TRENDS AND CLOUD COVER. ALSO WINDS UP A LITTLE MORE THAN FORECAST. FCSTID = CAE 94 74 93 72 / 50 30 40 20 AGS 95 73 95 70 / 50 30 40 20 SSC 94 73 93 72 / 50 30 40 20 OGB 94 73 93 72 / 50 30 40 20 .CAE... GA...NONE. SC...NONE. LCV
The office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 19, 3:32 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield | 58 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.